What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 9, 2:08 PM EST, 5 minutes earlier.
Area forecast discussion, Sep 9, 2:08 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
308 PM EDT Sat Sep 9 2023
.SYNOPSIS...
A weak upper-level trough remains near the area through this
weekend. Meanwhile, a weak frontal boundary will stall and
remain over the area through the weekend. This will provide a
focus for additional showers and thunderstorms tonight through
Sunday. Temperatures also cool to near normal values for the
weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 300 PM EDT Saturday...
Latest analysis reveals diffuse surface trough/weak surface
front draped across central NC into eastern SC. Aloft,
broad/deep upper-level troughing remains over the eastern CONUS,
with a compact closed low developing within that trough over
the mid-south region. An MCV continues to lift north across W PA
CAMS continue to point toward a pulsy-disorganized convective
threat continuing into the early evening hours today. Several
rounds of showers and thunderstorms are expected, with rain
chances ramping up from SE to NW, as additional shortwave energy
rounds the base of the trough and lifts NNW across the region.
S flow will also nudge the front north, allowing PWATs to edge
higher this aftn (1.6-1.9") which means there continues to be a
risk for heavy rainfall. Any impacts from rainfall will likely
be limited to urban locations, as antecedent conditions remain
relatively dry across most of the area. Mesoanalysis still
showing plenty of available moisture and some modest lift,
especially over the northern neck, and therefore expect a
threat for isolated stronger wind gusts over the next couple of
hours for the peninsulas up into the neck. However, heavy rain
and lightning remains the primary threat for most of the area.
For tonight, some additional modest (albeit mainly elevated)
instability will allow some showers and isolated storms to
persist overnight, though with lower coverage. PoPs for
isolated to widely scattered showers will be carried through the
night. Overnight lows in the mid 60s to low 70s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 300 PM EDT Saturday...
The upper-level trough weakens slightly as it lingers to our
west into Sunday. The stationary front will also remain in
place, potentially wavering a bit E. Additional shortwaves will
lift across the area in SSW flow aloft, again resulting in
scattered to numerous showers and storms. Given the orientation
of forcing, expect best rain chances to be focused across our
NW tier of counties, but all areas will have a chance for
showers and thunderstorms. Southerly moisture advection
continues with the local area remaining in the warm sector.
Given lingering clouds and showers, soundings show instability
a little lower for Sunday aftn, and thus while the convective
mode will continue to favor pulsy, disorganized convection,
expect a bit lower of a severe threat overall. However, heavy
rainfall and frequent lightning threat remains. Highs Sun in the
low 80s W where there will be more widespread clouds/precip to
mid 80s E.
The trough flattens a bit into Monday as the sfc front washes
out over SE VA/eastern NC. Therefore, much less support for
widespread precip on Monday and have trended the forecast
drier. Only have a 20% PoP for most under a partly sunny sky.
Lows Sun and Mon night in the mid 60s to around 70 (highest near
coast).
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 305 PM EDT Saturday...
The lingering east coast upper trough maintains a cool, muggy
midweek period before a potent shortwave drops through and
pushes a strong cold front across the area late Wed into Wed
night. Behind the front, cooler/drier autumn-like temperatures
and humidity levels push into the area Thu into next weekend.
On Tuesday, a potent, but positively tilted, upper- level trough
will dive S out of Ontario/Manitoba and into the Upper Midwest
and the Ohio Valley. A wave of low pressure will also likely
form just downstream over the Great Lakes region, with a
trailing cold front expected to extend down towards the Gulf
Coast. The upper- level flow turns to the SW as the trough takes
on a neutral tilt by midweek. This should push the front
through the area, with model consensus still seemingly favoring
strong cold frontal passage later Wednesday into Wed night.
All of the area should remain in the warm sector through
Wednesday; thus, there will be at least an isolated chc of
thunderstorms Tue and Wed, especially during the aftn hours.
Greatest coverage of precip should be with the front on
Wednesday and the forecast has the highest PoPs then (50-60%).
Given some remaining uncertainties, will keep low PoPs along the
coast into the first half of Thursday. Expecting mid- upper 80s
for highs Tues. A wider range is expected on Wed due to the
FROPA. It may stay in the 70s across the W but remain well into
the 80s across the E and SE. The front should be well E of the
area by the end of the week with expansive high pressure
building in across the central and eastern US.
During the late week period (post-FROPA), there do remain some
differences between the GFS and ECMWF. The GFS is more progressive
w/ the upper-level trough while the ECMWF is slower, forming a cut-
off low to our N. This may have future implications on how close
Tropical Cyclone Lee gets to coastal New England and Maritime
Canada, with the 12z ECMWF implying a closer (but still
offshore) pass of the system next weekend. At this time, still
not expecting much impact here other than an increased risk of
rip currents and beach erosion and perhaps some breezy NE winds
by the weekend. Continue to stay up to date with the latest
updates from the National Hurricane Center regarding Lee.
Either way, dry air is expected to surge into the FA behind the
front Wednesday night with highs in the mid/upper 70s-around 80
(highest SE) expected Thurs into next weekend. Lows will be in
the 50s and 60s. Dew points will also be much lower so expect an
pronounced increase in comfort levels outside.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 305 PM EDT Friday...
Another round of scattered to numerous showers and thunderstorms
across the terminals this afternoon, potentially leading to
instances of sub- VFR conditions under any heavier
showers/storms. For now, have kept VCSH/VCTS wording at all
sites but may need to eventually put in a prevailing group. Have
held out KSBY until after 20-22z. Another night of some fog
and low stratus possible across the piedmont, with best chances
of sub-VFR after 08-10z at KRIC.
Outlook: A lingering front and upper trough will provide a
focus for continuing showers and storms into Sunday. Generally
drier w/ only a slight chc for showers/storms Monday/Tuesday.
&&
.MARINE...
As of 340 AM EDT Saturday...
Weak high pressure remains centered offshore early this
morning, with a diffuse frontal boundary inland. The wind is
primarily SSW 5-15kt, seas are 2-3ft, and waves in the Bay are ~1ft
and 1-2ft at the mouth of the Bay. High pressure remains centered
offshore through the weekend as the frontal boundary lingers inland.
Sub-SCA conditions are expected along with a chc of aftn/evening
tstms. The wind will generally be southerly 5-15kt, typically from
the SSW overnight into the morning hours, and SSE late aftn/evening.
The boundary pushes off the coast Monday/Monday night and dissipates
Tuesday. The wind will be light, 5-10kt and variable in direction. A
S, then SW wind develops Tuesday night into Wednesday ahead of a
stronger cold front. The general consensus is for this front to push
across the Mid-Atlantic coast Wednesday night, with the wind
becoming NNW. SCA conditions are possible Thursday/Friday. Seas
through the weekend will mainly be 2-3ft, with 1 to occasionally 2ft
waves in the Bay.
Hurricane Lee is forecast to track WNW well N of Puerto Rico early
next week, then turn more NW by midweek. NWPS wave guidance depicts
long period swell with 14-17s periods arriving as early as Sunday
aftn/Sunday night, and this long period swell will likely continue
throughout next week. The initial swell will generally be 2-4ft
early next week, with building seas likely (potentially 5-9ft) by
mid-late next week as the general consensus amongst 09/00z
deterministic/ensemble guidance is for Lee to move N well offshore
and pushing swell toward the East Coast. The threat for rip currents
will increase Sunday into Monday, with a high risk of rip currents
likely Tuesday into much of next week.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM/SW
LONG TERM...MAM/SW
AVIATION...MAM/SW
MARINE...AJZ/JKP
Hazardous weather outlook, Sep 9, 3:04 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
404 AM EDT Sat Sep 9 2023
MDZ024-025-VAZ099-100-100815-
Inland Worcester-Maryland Beaches-Accomack-Northampton-
404 AM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>023-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>098-509>525-100815-
Dorchester-Wicomico-Somerset-Northampton-Hertford-Gates-Pasquotank-
Camden-Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
404 AM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Thunderstorms this afternoon and evening will have the potential to
produce isolated damaging wind gusts, frequent lightning, and heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Chances for thunderstorms continue into Sunday with frequent
lightning and heavy rainfall the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 9, 1:32 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
232 PM EDT Sat Sep 9 2023
VAZ048-061-062-068-069-509>511-091915-
Goochland VA-Western Hanover VA-Fluvanna VA-Powhatan VA-Amelia VA-
Western Louisa VA-Cumberland VA-Eastern Louisa VA-
232 PM EDT Sat Sep 9 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LOUISA...NORTHEASTERN
CUMBERLAND...GOOCHLAND...WEST CENTRAL HANOVER...NORTH CENTRAL
AMELIA...POWHATAN AND EASTERN FLUVANNA COUNTIES THROUGH 315 PM EDT...
At 232 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Lakeside Village to
near Moseley. Movement was north at 35 mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
Strong thunderstorms will be near...
Powhatan, Cartersville, Duncan, Lakeside Village, and Trenholm
around 240 PM EDT.
Fork Union and Columbia around 245 PM EDT.
Goochland, Sabot, and Fife around 250 PM EDT.
Palmyra and Oilville around 255 PM EDT.
Hadensville, Kents Store, and Gum Spring around 300 PM EDT.
Other locations impacted by these storms include Orchid, Crozier,
Rock Castle, Oak Forest, Vontay, Maidens, Three Square, Irwin,
Johnsons Springs, and Whiteville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3764 7825 3768 7824 3769 7824 3769 7827
3771 7829 3802 7825 3781 7764 3742 7785
3742 7788 3739 7787 3756 7831
TIME...MOT...LOC 1832Z 180DEG 29KT 3762 7825 3747 7782
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ButnerSpecial weather statement, Sep 9, 1:41 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
241 PM EDT Sat Sep 9 2023
NCZ014-VAZ092-093-096-091930-
Gates NC-Isle of Wight VA-Southampton VA-Suffolk VA-
241 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GATES...
SOUTHWESTERN ISLE OF WIGHT...AND EAST CENTRAL SOUTHAMPTON COUNTIES
AND THE CITY OF SUFFOLK THROUGH 330 PM EDT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whaleyville, or 8 miles southeast of Holland, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles.
This strong thunderstorm will be near...
Suffolk around 245 PM EDT.
Windsor around 310 PM EDT.
Zuni around 325 PM EDT.
Other locations impacted by this storm include Longview, Lummis,
Suffolk Airport, Drum Hill, Hazelton, Buckland, Saunders, Cleopus,
Indika, and Somerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3683 7699 3692 7660 3655 7652 3655 7654
3654 7652 3653 7652 3645 7678
TIME...MOT...LOC 1841Z 168DEG 22KT 3658 7668
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MillerSpecial weather statement, Sep 9, 1:47 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
247 PM EDT Sat Sep 9 2023
VAZ092-091915-
Southampton VA-
247 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SOUTHAMPTON COUNTY
AND THE CITY OF FRANKLIN THROUGH 315 PM EDT...
At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Franklin, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles.
This strong thunderstorm will be near...
Franklin and Hunterdale around 250 PM EDT.
Sedley around 300 PM EDT.
Other locations impacted by this storm include Story.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3660 7702 3666 7701 3666 7708 3670 7709
3676 7706 3678 7698 3669 7692 3665 7691
3663 7689 3662 7691 3660 7691
TIME...MOT...LOC 1847Z 183DEG 13KT 3666 7697
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MillerSpecial weather statement, Sep 9, 1:52 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
252 PM EDT Sat Sep 9 2023
NCZ013-014-VAZ092-096-091915-
Hertford NC-Gates NC-Southampton VA-Suffolk VA-
252 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HERTFORD...
NORTHWESTERN GATES...AND SOUTHEASTERN SOUTHAMPTON COUNTIES AND THE
SOUTHWESTERN CITY OF SUFFOLK THROUGH 315 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Roduco, or 10 miles northwest of Gatesville, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Suffolk around 255 PM EDT.
Other locations impacted by this storm include Topsy, Riddicksville,
Wyanoke, Dort, and Riverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3646 7678 3646 7695 3660 7700 3663 7686
TIME...MOT...LOC 1852Z 166DEG 9KT 3653 7687
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MillerSpecial weather statement, Sep 9, 1:56 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
256 PM EDT Sat Sep 9 2023
VAZ062-064-069-083-511>513-515>520-522-091945-
Western King and Queen VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Eastern Essex VA-
Eastern King and Queen VA-Eastern Henrico VA-Caroline VA-
Goochland VA-Eastern Hanover VA-New Kent VA-Western Chesterfield VA-
Western King William VA-Eastern King William VA-Powhatan VA-
256 PM EDT Sat Sep 9 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL CHESTERFIELD...
NORTHWESTERN KING AND QUEEN...SOUTHEASTERN GOOCHLAND...NORTHWESTERN
NEW KENT...SOUTHERN CAROLINE...HENRICO...HANOVER...KING WILLIAM...
EAST CENTRAL POWHATAN AND SOUTHEASTERN ESSEX COUNTIES AND THE CITY OF
RICHMOND THROUGH 345 PM EDT...
At 256 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Sabot to Roxbury.
Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
Strong thunderstorms will be near...
Richmond, Virginia Union University, Mechanicsville, Highland
Springs, Tuckahoe, Virginia Commonwealth University, Laurel,
Lakeside, East Highland Park, and Manakin around 300 PM EDT.
Wyndham and Tunstall around 305 PM EDT.
Studley around 310 PM EDT.
King William, Ashland, Randolph Macon College, and Manquin around
315 PM EDT.
Hanover around 320 PM EDT.
Stevensville, Kings Dominion, Mangohick, and Aylett around 325 PM
EDT.
Saint Stephens Church and Dawn around 330 PM EDT.
Millers Tavern and Beulahville around 335 PM EDT.
Other locations impacted by these storms include Gum Tree, Etna
Mills, Montrose, Sandston, Glendale, Biscoe, Chamberlayne, Atlee,
Ashcake, and Crouch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3796 7759 3788 7703 3787 7704 3784 7701
3783 7697 3783 7694 3786 7691 3784 7677
3748 7716 3749 7716 3749 7718 3742 7722
3752 7784
TIME...MOT...LOC 1856Z 215DEG 31KT 3758 7778 3749 7715
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ButnerSpecial weather statement, Sep 9, 2:12 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
312 PM EDT Sat Sep 9 2023
VAZ048-062-064-509>511-092000-
Goochland VA-Western Hanover VA-Fluvanna VA-Western Louisa VA-
Caroline VA-Eastern Louisa VA-
312 PM EDT Sat Sep 9 2023
...STRONG THUNDERSTORMS WILL IMPACT LOUISA...CENTRAL GOOCHLAND...WEST
CENTRAL CAROLINE...NORTHWESTERN HANOVER AND NORTHEASTERN FLUVANNA
COUNTIES THROUGH 400 PM EDT...
At 311 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Lake Monticello to near
Oilville. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph, pea size hail, heavy rain, and
frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Reduced visibility and minor flooding possible.
Frequent cloud to ground lightning strikes.
Strong thunderstorms will be near...
Hadensville, Ferncliff, Troy, and Kents Store around 315 PM EDT.
Montpelier around 320 PM EDT.
Louisa and Boswells Tavern around 325 PM EDT.
Mineral around 330 PM EDT.
Bumpass around 335 PM EDT.
Ladysmith around 350 PM EDT.
Other locations impacted by these storms include Chilesburg, Orchid,
Golansville, Louisa Airport, Green Springs, Vontay, Johnsons Springs,
Waldrop, Nancy Wrights Corner, and Tabscott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3813 7821 3813 7818 3815 7809 3813 7805
3814 7801 3812 7798 3812 7792 3810 7786
3810 7784 3807 7778 3806 7778 3805 7775
3802 7775 3803 7773 3801 7772 3799 7764
3814 7748 3812 7741 3766 7771 3791 7839
TIME...MOT...LOC 1911Z 205DEG 27KT 3794 7834 3771 7771
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Butner